Toxicity induced by multiple high doses of vitamin B 12 during pernicious anemia treatment: a case report

Clin Toxicol (Phila). 2020 Feb;58(2):129-131. doi: 10.1080/15563650.2019.1606432. Epub 2019 Apr 24.

Abstract

Context: The clinical consequences of excess vitamin B12 induced by multiple oral doses of cyanocobalamin are not well-known.Case details: A young woman was treated with multiple daily doses of 1 mg of cyanocobalamin for severe pernicious anemia. After a total dose of 12 mg, she developed acne, palpitations, anxiety, akathisia, facial ruddiness, headache, and insomnia. She improved two weeks after stopping the drug. There were no sequelae nor complications.Discussion: Although these symptoms of cobalamin toxicity were unexpected and unusual, the case reminds us that the administration of any drug is not entirely safe.

Keywords: Cyanocobalamin; maximum acceptable dose; pharmacology; poisoning; toxicity.

Publication types

  • Case Reports

MeSH terms

  • Acne Vulgaris / chemically induced*
  • Acne Vulgaris / diagnosis
  • Adult
  • Anemia, Pernicious / blood
  • Anemia, Pernicious / drug therapy*
  • Anxiety / chemically induced
  • Anxiety / diagnosis
  • Dose-Response Relationship, Drug
  • Female
  • Humans
  • Injections, Intramuscular
  • Treatment Outcome
  • Vitamin B 12 / administration & dosage
  • Vitamin B 12 / blood
  • Vitamin B 12 / therapeutic use
  • Vitamin B 12 / toxicity*

Substances

  • Vitamin B 12